Alert archive / Kansas / Flash Flood Watches in 2015

Flash Flood Watch 2, NWS Dodge City, KS

July 19, 2015Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this flash flood watch at Jul 19, 2015, 2:52 PM CDT for Ellis County, Trego County, Kansas. It took effect at Jul 19, 2015, 7:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2015, 2:52 PM CDT (19:52 UTC)
In effect from
Jul 19, 2015, 7:00 PM CDT
Expired
Jul 20, 2015, 3:04 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
2096 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WGUS63 KDDC 191952
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT SUN JUL 19 2015

...HEAVY RAIN IS EXPECTED ACROSS PARTS OF CENTRAL KANSAS
TONIGHT...

.A CLUSTER OF THUNDERSTORMS IS EXPECTED TO DEVELOP ON THE HIGH
PLAINS AND THEN PROGRESS INTO CENTRAL KANSAS LATE THIS EVENING AND
OVERNIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED THAT COULD CAUSE
FLOODING.

KSZ030-031-200400-
/O.NEW.KDDC.FF.A.0002.150720T0000Z-150720T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS
252 PM CDT SUN JUL 19 2015

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS AND WEST 
  CENTRAL KANSAS...INCLUDING THE FOLLOWING AREAS...IN CENTRAL 
  KANSAS...ELLIS. IN WEST CENTRAL KANSAS...TREGO. 

* FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING

* RAINFALL COULD BE LOCALLY HEAVY AND IN EXCESS OF 2 TO 3 INCHES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FINCH
2 follow-up statements
066 
WGUS63 KDDC 200347
FFADDC

FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
1047 PM CDT SUN JUL 19 2015

...HEAVY RAIN IS EXPECTED ACROSS PARTS OF CENTRAL KANSAS
OVERNIGHT...

.A LINE OF THUNDERSTORMS WILL PUSH EAST INTO CENTRAL KANSAS
OVERNIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED CAUSING POSSIBLE
FLOODING.

KSZ030-031-201200-
/O.CON.KDDC.FF.A.0002.000000T0000Z-150720T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS
1047 PM CDT SUN JUL 19 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL KANSAS AND WEST CENTRAL KANSAS...INCLUDING 
  THE FOLLOWING AREAS...IN CENTRAL KANSAS...ELLIS. IN WEST 
  CENTRAL KANSAS...TREGO. 

* THROUGH MONDAY MORNING

* RAINFALL COULD BE LOCALLY HEAVY AND IN EXCESS OF 2 TO 3 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
462 
WGUS63 KDDC 200804
FFADDC

FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
304 AM CDT MON JUL 20 2015

...HEAVY RAINFALL POTENTIAL HAS ENDED THIS MORNING...

.HEAVY RAINFALL IS NO LONGER A THREAT ACROSS CENTRAL AND WEST
CENTRAL KANSAS.

KSZ030-031-200915-
/O.CAN.KDDC.FF.A.0002.000000T0000Z-150720T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS
304 AM CDT MON JUL 20 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS AND WEST
CENTRAL KANSAS HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 12:29 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 19, 12:29 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1229 PM CDT SUN JUL 19 2015

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 1232 AM CDT SUN JUL 19 2015

THUNDERSTORM CHANCES WILL CONTINUE TODAY AS SHORT RANGE MODELS
INDICATE A SERIES OF H5 VORT MAXIMA CYCLING THROUGH THE SOUTHWEST
FLOW ALOFT INTO THE WESTERN HIGH PLAINS. MEANWHILE, A NEAR
STATIONARY FRONTAL BOUNDARY STRETCHING FROM THE OKLAHOMA PANHANDLE
NORTHEAST INTO SOUTH CENTRAL KANSAS IS EXPECTED TO BEGIN LIFTING
SLOWLY NORTHWARD THIS AFTERNOON. ALTHOUGH THE FLOW ALOFT WILL
REMAIN FAIRLY WEAK, SUBSTANTIAL INSTABILITY WITH MUCAPE VALUES IN
EXCESS OF 3000 J/KG AND SURFACE CONVERGENCE IN THE VICINITY OF THE
FRONTAL BOUNDARY WILL BE ENOUGH TO SUPPORT THUNDERSTORM
DEVELOPMENT ACROSS PORTIONS OF WESTERN KANSAS AS THE CAP WEAKENS
LATE TODAY. DEPENDING ON WHERE THE FRONTAL BOUNDARY SETS UP, THE
BEST CHANCE FOR THUNDERSTORMS LOOKS TO BE ACROSS WEST CENTRAL AND
CENTRAL KANSAS LATE THIS EVENING INTO THE OVERNIGHT HOURS EARLY
MONDAY. THE POTENTIAL FOR SIGNIFICANT RAINFALL AMOUNTS EXISTS WITH
NAM/GFS MODEL SOUNDINGS INDICATING PW VALUES WELL IN EXCESS OF 1.5
INCHES. LOCALIZED FLOODING COULD BE AN ISSUE WITH THE STRONGEST
STORMS.

NEAR SEASONABLE TEMPERATURES CAN BE EXPECTED ACROSS WESTERN
KANSAS TODAY AS THE AFOREMENTIONED FRONTAL BOUNDARY LIFTS ONLY
SLIGHTLY NORTHWARD ACROSS SOUTHWEST AND CENTRAL KANSAS. HIGHS MAY
STRUGGLE TO REACH THE 90S(F) NORTH OF THE BOUNDARY ACROSS WEST
CENTRAL KANSAS, WHEREAS NEAR 100F IS STILL POSSIBLE IN SOUTH
CENTRAL KANSAS SOUTH OF THE BOUNDARY. LOWS ARE EXPECTED DOWN INTO
THE 60S(F) IN WEST CENTRAL KANSAS TONIGHT WITH THE LOWER TO MID
70S(F) IN SOUTH CENTRAL KANSAS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 145 AM CDT SUN JUL 19 2015

CHANCES FOR THUNDERSTORMS CONTINUE INTO MONDAY AS ANOTHER UPPER
LEVEL SHORTWAVE TRANSITIONS EASTWARD ACROSS THE NORTHERN PLAINS
SENDING AN ATTENDANT FRONTAL BOUNDARY SOUTHWARD THROUGH WESTERN
KANSAS. THE FRONT IS STILL PROJECTED TO PUSH SOUTHWARD INTO THE
TEXAS PANHANDLE AND WESTERN OKLAHOMA BEFORE STALLING OUT EARLY
TUESDAY. IN WAKE OF THE FRONTAL BOUNDARY, SURFACE HIGH PRESSURE IS
PROGGED TO SHIFT SOUTHEAST OUT OF THE NORTHERN PLAINS PROVIDING
AN EAST TO SOUTHEASTERLY UPSLOPE FLOW ACROSS THE WESTERN HIGH
PLAINS JUST NORTH OF THE BOUNDARY. THUNDERSTORMS ARE EXPECTED
ACROSS THE HIGH PLAINS OF COLORADO TUESDAY AFTERNOON AS H5 VORT
MAXIMA EJECTING OUT OF THE ROCKIES COINCIDES WITH STEEPENING
LOW/MID LEVEL LAPSE RATES AND SIGNIFICANT INSTABILITY. THUNDERSTORMS
ARE LIKELY TO SPREAD EASTWARD INTO WESTERN KANSAS TUESDAY NIGHT
BRINGING ADDITIONAL RAINFALL TO PORTIONS OF WESTERN KANSAS. DRIER
CONDITIONS ARE THEN EXPECTED TOWARD THE END OF THE WEEK AS THE
UPPER LEVEL RIDGE IN EAST TEXAS BEGINS TO BUILD SLIGHTLY NORTHWARD
AS IT SHIFTS BACK TO THE WEST INTO THE SOUTH PLAINS.

SEASONAL TEMPERATURES CAN BE EXPECTED MONDAY AS ANOTHER WEAK COLD
FRONT PUSHES SOUTHWARD THROUGH WESTERN KANSAS. HIGHS ARE EXPECTED UP
INTO THE LOWER TO MID 90S(F) ACROSS MUCH OF THE AREA MONDAY
AFTERNOON. SLIGHTLY COOLER AIR WILL FILTER DOWN INTO WESTERN KANSAS
TUESDAY LOWERING HIGH TEMPERATURES DOWN INTO THE MID TO UPPER 80S(F)
TUESDAY AFTERNOON. UPPER LEVEL RIDGING BUILDING BACK INTO THE
WESTERN HIGH PLAINS WILL ALLOW HIGHS TO CLIMB BACK UP INTO THE
90S(F) WEDNESDAY. MUCH WARMER TEMPERATURES WILL RETURN TOWARD THE
END OF THE WEEK AS THE UPPER LEVEL RIDGING MENTIONED EARLIER
BUILDS BACK INTO THE WESTERN HIGH PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1214 PM CDT SUN JUL 19 2015

A FRONT WILL BE STALLED OUT ACROSS WESTERN KANSAS THROUGH THE
PERIOD, RESULTING IN LIGHT (10 KTS OR LESS) NORTHEAST WINDS AT
KHYS AND LIGHT SOUTHEAST WINDS AT KDDC AND KGCK. THUNDERSTORMS MAY
AFFECT THE TAF SITES AFTER 00Z, AND THESE COULD DRAMATICALLY ALTER
THE WINDS LOCALLY. THERE IS A GOOD CHANCE THAT THUNDERSTORMS WILL
AFFECT KHYS BETWEEN 03 AND 12Z. VFR CONDITIONS WILL PREVAIL
OUTSIDE OF THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  94  69  92  68 /  20  40  20  40
GCK  92  68  91  67 /  20  50  20  40
EHA  93  68  91  66 /  30  40  20  40
LBL  94  70  91  69 /  20  30  20  50
HYS  90  68  90  69 /  20  70  50  20
P28 100  72  94  71 /  20  40  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJOHNSON
LONG TERM...JJOHNSON
AVIATION...FINCH
Hazardous weather outlook, Jul 19, 4:17 AM CDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
417 AM CDT SUN JUL 19 2015

KSZ030-031-043>046-061>066-074>081-084>090-200930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
417 AM CDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS WEST CENTRAL AND PORTIONS OF SOUTHWEST AND CENTRAL KANSAS
LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING QUARTER TO GOLF BALL SIZE HAIL, DAMAGING
WINDS IN EXCESS OF 60 MPH, AND LOCALIZED FLOODING. AN ISOLATED
TORNADO CANNOT BE RULED OUT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH WEDNESDAY.
THE PRIMARY THREAT FOR STORMS MONDAY IS EXPECTED TO BE DAMAGING WINDS
AND UP TO QUARTER SIZE HAIL. ALTHOUGH THE POTENTIAL FOR SEVERE WEATHER
IS UNCERTAIN TUESDAY AND WEDNESDAY, THE CHANCE FOR HEAVY RAINFALL EXISTS
WITH THE STRONGEST STORMS, POTENTIALLY CAUSING LOCALIZED FLOODING.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING...MAINLY WEST OF A HAYS TO MEADE LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:54 PM CDTSpecial Weather StatementDDCSeward51 min
Jul 18, 8:01 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens44 min
Jul 18, 8:59 PM CDTSpecial Weather StatementDDCMorton, Stevens46 min
Jul 18, 9:40 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens37 min
Jul 18, 10:57 PM CDTSpecial Weather StatementDDCStevens48 min
Jul 18, 11:27 PM CDTSpecial Weather StatementDDCSeward48 min
Jul 19, 12:39 AM CDTSpecial Weather StatementDDCScott66 min
Jul 19, 1:09 AM CDTSevere Thunderstorm WarningDDCLane, Scott66 min
Jul 19, 2:07 AM CDTSpecial Weather StatementDDCLane38 min
Jul 19, 2:31 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego59 min
Jul 19, 2:56 AM CDTSpecial Weather StatementDDCEllis49 min
Jul 19, 3:30 AM CDTSpecial Weather StatementDDCRush30 min

Nearby

Flash Flood Watches in Kansas, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.